I have multiple sclerosis that began aggressively and rejected most medical approaches to calm it down. I have a range of disabilities that mean I use a power wheelchair full time and spend at least 16 hours a day in bed.
In the summer of 2017 I began another drug with a roll of my eyes and a shrug of my shoulders. Rituximab. Off label for MS, but at that point there was nothing else on offer for me. What unfolded was the first progress I had had in my MS since it had started 9 years previously. While most people wouldn’t recognize the improvements as particularly monumental, for me they were nothing short of miraculous. It offered me a consistency to my life that most people take for granted – that today is going to be pretty similar to tomorrow. It doesn’t really matter what that consistency is until you lose it.
Rituximab is not “one and done”, however. It requires repeating the infusion. Initially, this was every 6 months. However, it soon became clear that the period colloquially know as “the crap gap” was taking away that hard won consistency, and replacing it with a period where every MS symptom I had ever had returned, and with a vengeance. 4 months of consistency, two weeks of wavering, and 6 weeks of shock and awe. Instead, we moved to 5 monthly infusions.
I’ve just had an infusion, and this is what happened.
The Crap Gap
Every day, a new weight is added to my body. Every day, I want to sleep more, do less. I start to panic. Will my mind really get clear of this brain fog this time – or will I get stuck like this. My infusion gets delayed for two weeks – my clothes seem to be made out of weighted blankets, my arms filled with lead, my mind struggles to think, speaking becomes all too hard. I finish my PhD research proposal in a panic – perhaps this is the best I will be before the deadline to hand it in.
Get me filled up with this magic juice! Gimme gimme gimme! 5 hours in a clinic, a table full of treats. Benadryl – the best sleep aide on the market – and Tylenol to tamp down any infusion reactions, along with IV solumedrol (a steroid). Then, the rituximab goes in, I feel it in my throat – a burning – even though it’s going in my arm! Every 15 minutes, vitals are taken. My blood pressure is getting high – just like it did last time, and the time before that, and the time before that… Finally, in the last hour, the blood pressure starts to come down, but my heart rate goes up. Another unfortunate predictability. Then, home, and bed. Benadryl tells my body to sleep. Solumedrol tells my brain to party. Victor brings me ice cream and banana.
Feeling good! Head as clear as a bell, body tired. Make the most of it – because I know it’s not going to last. Have a shower. Answer some emails. Get ready for the onslaught.
On schedule, I’m hit by a train. It’s a dark rollercoaster ride. Hot, cold, hot, cold, panic, confusion, sweats, headaches, heavy fatigue, brain fog. At the depth of the ride, just breathe deeply. No sound, no light. Once it passes – sleep. Then, exhausted body but brain firing – ideas, hope, only a couple of days away. Gradually the slide starts again to the depths. A bowl of ice cream slips down a very grateful esophagus.
I’m hit by half a train. Tired and fatigued. The depths of the ride gradually lessen, as it all flattens out. My brain starts to fill with ideas and hope – watch out world – I’m planning stuff again! Just need to sleep peacefully, as my brain is starting to write cheques my body is not ready to cash. Victor cooks a wonderful roast dinner, and I eat, making up for the 4 days of snacks that have gone before it.
The start of the next five months. I swing my legs out of bed and put my feet on the floor. They feel huge – I can feel the soles of my feet again. Welcome back.